Newswise — Cancer patients treated with the widely used drug bevacizumab (Avastin) in combination with chemotherapy are at greater risk of life-thereatening gastrointestinal (GI) perforations. This is the conclusion of Shenhong Wu, M.D., Ph.D., Principal Investigator, and colleagues at Stony Brook University Medical Center, in a study published online and in the June print issue of The Lancet Oncology.
Bevacizumab is an angiogenesis inhibitor that slows down the growth of tumors by cutting off their blood supply. The agent has been shown to be effective in treating many forms of cancer, including colorectal cancer, renal cell cancer, non-small cell lung cancer and breast cancer. There has been concern about the use of bevacizumab and GI perforations, which are dangerous holes that develop in the stomach, small intestine or large bowel. The U.S. Food and Drug Administration has issued a black-box warning to discontinue bevacizumab in patients with GI perforations. However, a link between the use of bevacizumab in cancer patients and GI perforations had not been established until the SBUMC study results.
"Our study establishes a significant association between the use of bevacizumab in cancer patients and the risk for GI perforations, one in which the risk of GI perforations was double that in those taking the medication compared to those taking a control medication," says Dr. Wu, Assistant Professor of Medicine in the Division of Hematology/Oncology. "We hope the study results will help to identify a subset of patients receiving bevacizumab at high risk of bevacizumab-associated perforation."
In "Risk of gastrointestinal perforation in patients with cancer treated with bevacizumab: a meta-analysis," Dr. Wu and colleagues completed a systematic review and meta-analysis of 17 randomized controlled trials involving 12,294 patients with various types of solid tumors to assess the role of bevacizumab in GI perforation. The overall incidence of GI perforation among patients receiving bevacizumab was 0.9%. Of those patients with a GI perforation, the mortality rate was extremely high at 21.7 percent.
The study results revealed that risk varied with bevacizumab dose and tumor type. The higher the dose of the agent, the greater the risk for GI perforation. Patients taking 2.5 mg/kg per week of bevacizumab were 61 percent more likely to have a perforation. Patients receiving the highest dose (5 mg/kg per week) had a 167 percent higher risk. The highest risks for GI perforation were found in patients with advanced colorectal cancer and renal cell cancer. The lowest risk was in patients with pancreatic cancer.
The authors believe that because bevacizumab is extensively used in routine cancer treatment and the risk for GI perforation is significant in patients, it is increasingly important to recognize symptoms indicating perforation and intervene to reduce morbidity and mortality. In addition, they recommend further studies to "investigate risk reduction, and the possible use of bevacizumab in selected patients who have recovered from GI perforation."
Dr. Wu's co-authors at SBUMC include Sanjaykumar Hapani, M.D., and David Chu, M.D. The study was funded in part by the Stony Brook University Research Foundation.